Healthcare professionals must do more to support people in hospital who are at risk of hypoglycaemia, according to the charity Diabetes UK.
The charity is urging staff to pay more attention to the signs and symptoms of the condition, often referred to as a hypo, so that patients can be treated immediately.
“When [people with diabetes] are in hospital… severe illness and some medications [can] mean that their ability to detect hypoglycaemia may be impaired”
Professor Gerry Rayman
It said it was “completely unacceptable” that so many instances of hypoglycaemia – which can in severe cases cause patients to lose consciousness or go into a coma - were occurring at night during hospital stays.
Recent NHS figures show that one in five inpatients with diabetes has a hypoglycaemia episode during their hospital stay.
The latest National Diabetes Inpatient Audit found more than a quarter of those with type 1 diabetes had a severe hypo in hospital, with the highest proportion of episodes - 30% - taking place between 5:00 and 8:59am.
The England and Wales audit, published in March, also found that while one in six hospitals beds are occupied by a person with diabetes, just over a quarter of hospital sites have no diabetes inpatient specialist nurses.
Hypoglycaemia is brought on by low blood glucose levels – usually below 4mmol/l - in diabetes patients and if untreated can lead to symptoms ranging from blurred vision to loss of consciousness or coma in severe cases.
It can happen for a number of reasons, including missing meals, not having enough carbohydrates or taking more insulin than needed.
During Hypo Awareness Week, from 2 to 8 October, the charity is urging healthcare staff to improve their understanding of how to spot the condition.
Professor Gerry Rayman, a clinical lead for Diabetes UK’s Improving Inpatient Care programme, said that while people with diabetes usually know when their blood glucose level is low this can become more difficult when in hospital.
Specialist diabetes teams must be ‘embedded’ in all hospitals
“When they are in hospital, certain situations such as severe illness, some medications, confusion and [the after-effects of] anaesthesia, mean that their ability to detect hypoglycaemia may be impaired,” he said.
He warned that this increased the risk of someone going into a hypoglycaemic coma.
“So it is important for healthcare professionals to be aware of the signs and symptoms of hypoglycaemia and look out for them,” he said.
Signs that staff should look out for in patients include going pale, having palpitations and a fast pulse, irritability, anxiousness, complaining of blurred vision or tingly lips, being hungry, fearful, tired and finding it hard to concentrate.
Douglas Twenefour, deputy head of care at Diabetes UK, said that night-time care for people with diabetes had to improve dramatically.
“Too many hypos happen at night, which is completely unacceptable. Hospitals need to put in place practical ways to prevent these from happening, including making bedtime snacks available for appropriate patients with diabetes,” he said.
Diabetes UK recommends that every person with diabetes has an assessment and care plan for their hospital stay and is supported to self-manage their condition where appropriate.